North Carolina, 2003

Flash Flood in North Carolina, August 5, 2003

August 5, 2003 · NWS MHX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 5, 8:00 PM EST, 1 hour earlier.

Area forecast discussion, Aug 5, 8:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
900 PM EDT TUE AUG 5 2003

CONVECTION CONTINUES TO FIRE OVER COASTAL PLAIN IN VICINITY OF
WESTERN EXTENT OF SEA BREEZE FROM EARLIER IN THE DAY AND AREA OF
ENHANCED LIFT ASCD WITH SHORT WAVE MOVING OUT OF THE CNTRL PORTION
OF THE STATE. EXPECT THIS ACTIVITY TO CONTINUE THROUGH THE LATE
EVENING. EAST OF THE COASTAL PLAIN MAY HAVE A HARD TIME MAINTAINING
THE ACTIVITY AS MARINE AIR APPEARS TO HAVE STABILIZED LOW LVLS
ENOUGH TO PRECLUDE ANY SIG DEVELOPMENT. STILL...AS SHORT WAVE LIFTS
JUST NORTH OF REGION TONIGHT AND JET STREAK MOVES ACROSS WILL NOT BE
OUT OF THE QUESTION FOR CONVECTION TO MOVE INTO THE EASTERN PORTION
OF THE CWA. BUT FEEL ANY ACTIVITY OVERNIGHT WILL REMAIN BELOW SEVERE
CRITERIA.

MARINE: EVENING OBS SHOWING S-SW AROUND 15KT W/SOME HIER GUST. SEAS
IN THE 4-5FT RANGE...A GOOD BIT OF WHICH IS SWELL. N OF HATTERAS
MORE LIKE 2-3 FT NR SHORE. CURRENT FORECAST SUPPORTED BY EVENING
OBS...THUS NO CHANGES NEEDED ATTM.

.MHX...NONE.

MLF/NP
Hazardous weather outlook, Aug 5, 2:04 AM EST, 18 hours 56 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
304 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE AFTER 3 PM. MINOR RIVER FLOODING
WILL CONTINUE ON THE ROANOKE RIVER NEAR WILLIAMSTON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. HAZARDOUS WEATHER
IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

12

In the hours before

Special weather statement, Aug 5, 7:40 PM EST, 1 hour 20 minutes before
NCZ029-044-060145-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
840 PM EDT TUE AUG 5 2003

...STRONG THUNDERSTORMS WILL AFFECT PITT AND MARTIN COUNTIES UNTIL
945 PM EDT...

AT 840 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER GREENVILLE...
MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
STOKES AT 850 PM EDT...BEARGRASS AT 910 PM EDT...EVERETTS AT 915 PM
EDT...WILLIAMSTON AT 925 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE BRUCE...ROBERSONVILLE...SIMPSON AND WHITEHURST.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

MLF
Special weather statement, Aug 5, 8:51 PM EST, 9 minutes before
NCZ044-079-060245-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
951 PM EDT TUE AUG 5 2003

...STRONG THUNDERSTORMS WILL AFFECT PITT AND GREENE COUNTIES UNTIL
1045 PM EDT...

AT 951 PM EDT...THERE WERE STRONG THUNDERSTORMS 13 MILES SOUTHWEST OF
GREENVILLE...OR ABOUT 7 MILES NORTHEAST OF SNOW HILL...MOVING EAST AT
35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WINTERVILLE AT 1005 PM
EDT...GREENVILLE AT 1010 PM EDT...SIMPSON AT 1015 PM EDT...GRIMESLAND
AT 1020 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
AYDEN...BLACK JACK...BRUCE...FARMVILLE...HOOKERTON...LIZZIE...
MAURY...ORMONDSVILLE...RENSTON AND STOKES.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. THIS
STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

NP

The radar

The Raleigh/Durham radar (KRAX), 101 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pitt

When
August 5, 9:00 PM EST to 11:00 PM EST
Where
Pitt County, Greenville
Reported by
BROADCAST MEDIA
Coordinates
35.594, -77.375 (the zone’s center; the record gives no point)

Local media reported Dickinson Avenue flooded and closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334652.